Massachusetts, 2008Heavy Snow in Massachusetts, December 19 to 21, 2008
December 19 to 21, 2008 · NWS BOX · 23 events in 23 counties and zones
An intensifying coastal low spread heavy snow across southern New England. Snow began in the early afternoon across Connecticut and southwestern Massachusetts, spreading quickly across Massachusetts, Rhode Island, and southern New Hampshire.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intensifying coastal low spread heavy snow across southern New England. Snow began in the early afternoon across Connecticut and southwestern Massachusetts, spreading quickly across Massachusetts, Rhode Island, and southern New Hampshire. Eight to twelve inches of snow fell across much of southern New England with higher amounts falling in Plymouth County.
The heavy snow combined with 30 to 40 mph winds, resulting in one fatality and some tree and structural damage. The fatality occurred in Acushnet where a tree fell on a 44 year old man, killing him.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 19, 10:31 AM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Dec 19, 10:31 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1031 AM EST FRI DEC 19 2008
.SYNOPSIS...
A HIGH IMPACT SNOWSTORM WILL OCCUR IN SOUTHERN NEW ENGLAND THIS
AFTERNOON INTO TONIGHT AS LOW PRES PASSES SOUTH OF CAPE COD DURING
THE EVENING. ANOTHER RAPIDLY INTENSIFYING COASTAL STORM WILL TRACK
ACROSS EASTERN NEW ENGLAND SUNDAY BRINGING A PERIOD OF HEAVY SNOW
INLAND AND SNOW CHANGING TO RAIN COASTAL PLAIN. STRONG WIND AND BITTERLY
COLD WIND CHILL WILL FOLLOW SUNDAY NIGHT AND MONDAY. DRY HIGH PRES
PASSES SOUTH OF NEW ENGLAND TUESDAY THEN A WARMER WEATHER SYSTEM WILL
AFFECT THE REGION WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE UPDATED THE NEAR TERM GRIDS TO ACCOUNT FOR SOME MINOR
TEMPERATURE DIFFERENCES AND TO TIGHTEN UP THE TIMING OF THE
PRECIPITATION MOVING INTO SOUTHERN NEW ENGLAND. THE OVERALL TIMING OF
THE STORM REMAINS VERY SIMILAR TO WHAT HAS BEEN FORECAST. BASED ON
CURRENT RADAR TRENDS IT APPEARS THAT SNOWFALL WILL MOVE INTO THE
CONNECTICUT RIVER VALLEY BETWEEN 11A AND NOON SPREADING EASTWARD INTO
THE WORCESTER AREA BY 1PM AND INTO BOSTON METRO BY 2PM. OBSERVATIONS
ACROSS CENTRAL PENNSYLVANIA AND NEW YORK INDICATE THAT WITHIN AN HOUR
OF SNOW BEGINNING TO FALL IT HAS BECOME HEAVY. WE ARE EXPECTING
SIMILAR TRENDS HERE SO ONCE SNOW BEGINS...VISIBILITIES WILL DECREASE
VERY QUICKLY.
PREVIOUS DISCUSSION...
SKYWARN ACTIVATION TO BEGIN AT NOON WITH OFFICE PRESENCE EXPECTED
NOON TO MIDNIGHT. WE WILL ALSO NEED MASSACHUSETTS OPEN OCEAN COASTAL
LOCATION SKYWARN SUPPORT NEAR THE TIME OF SATURDAY MORNINGS HIGH
TIDE FROM PLUM ISLAND TO NANTUCKET 5A-7A.
ANOMALOUSLY STRONG SHORT WAVE TROUGH LOCATED IN THE MIDWEST WILL
RAPIDLY MOVE EASTWARD TODAY. THIS SHORTWAVE WILL INDUCE VERY STRONG
ISENTROPIC LIFT AS IT PROGRESSES EASTWARD AND THIS WILL ALLOW SNOW TO
BREAK OUT ACROSS SOUTHERN NEW ENGLAND FROM WEST TO EAST LATE THIS
MORNING INTO EARLY THIS AFTERNOON. THE TIMING OF ONSET MENTIONED IN
PREVIOUS FORECAST LOOKS PRETTY GOOD...AND DIDN/T DEVIATE MUCH.
BASICALLY LOOKING AT 10 AM TO NOON IN THE CT RVR VALLEY TO NOON TO 2
PM TOWARD THE EAST COAST. THESE TIMES COULD VARY A BIT BY AN HOUR OR
SO ON EITHER SIDE.
ONCE THE SNOW STARTS...IT WILL BECOME HEAVY QUITE QUICKLY. FORECAST
SNOWFALL ACCUMS OF 8-12 INCHES STILL LOOKS GOOD. NOTICED THE 03Z SREF
PROBS FOR GREATER THAN 8 INCHES AND 12 INCHES IN 12 HOURS HAVE
INCREASED A BIT. OVERALL...CONFIDENCE IN AN 8-12 INCH SNOWSTORM WITH
LOCALLY HIGHER AMOUNTS IS QUITE HIGH. WE EXPECT A 3-4 HOUR WINDOW AT
ANY GIVEN LOCATION WHERE THE SNOW FALLS AT RATES OF 1 TO 2 INCHES PER
HOUR...AND THIS WINDOW WILL LIKELY BE DURING THE AFTERNOON AND
EVENING RUSH HOUR AT MOST LOCATIONS. INSTABILITY PARAMETERS SUGGEST
ISOLD THUNDERSNOW POSSIBLE. HOWEVER...NOT CONFIDENT ENOUGH TO PUT IN
FORECAST ATTM.
ON THE ISLANDS AS WELL AS PORTIONS OF THE CAPE AND THE IMMEDIATE
SOUTH COAST OF MASS AND RHODE ISLAND...BOUNDARY LAYER TEMPERATURES MAY
BECOME AN ISSUE. THE GFS IS CONSIDERABLY WARMER THAN THE NAM IN THE
BOUNDARY LAYER LATE THIS AFTERNOON AND EVENING OUT THERE. WHILE THE
GFS IS PROBABLY TOO WARM...WE THINK TEMPS MAY END UP WARM ENOUGH TO
ALLOW FOR A MIX OR CHANGE TO RAIN ON THE ISLANDS. IF THIS OCCURS...
SNOW AMOUNTS WILL BE KEPT DOWN THERE. HAVE REFLECTED THIS THINKING IN
OUR STORM TOTAL SNOWFALL GRAPHIC. KEPT THE WARNING GOING SINCE 6+ MAY
VERY WELL OCCUR THERE IF COLD.
ONE OTHER THING OF NOTE IS THAT THE MID LEVEL WARMING WITH THE SYSTEM
CURRENTLY OVER THE MIDWEST LOOKS A BIT MORE ROBUST THAN PROGGED BY
THE MODELS AT 06Z /AS POINTED OUT BY A FEW OF MY SURROUNDING WFOS/.
THERE/S FREEZING RAIN AND SLEET OCCURRING AT LOCATIONS THAT WERE
FORECAST TO STAY BELOW FREEZING THROUGHOUT THE ENTIRE COLUMN BY ALL
GUIDANCE. THIS ISN/T THAT BIG OF A SURPRISE GIVEN HOW STRONG THE
SHORT WAVE IS. HOWEVER...IF THIS TREND TRANSLATES EASTWARD...WE MAY
HAVE TO THINK ABOUT INTRODUCING A LITTLE BIT OF SLEET INTO SOME OF
OUR SOUTHERNMOST ZONES LATE AFTERNOON AND EVENING. WILL LET THE NEXT
FORECAST SHIFT ASSESS THE POSSIBILITY OF A SLIGHTLY WARMER SCENARIO
FOR SOME.
IN ADDITION...THE SNOW MAY BE HEAVY AND WET FOR A TIME ON THE CAPE
AND ISLANDS AS WELL AS THE IMMEDIATE SOUTH COAST OF MASS AND RHODE
ISLAND. THIS MAY ALLOW FOR SOME POWER OUTAGES.
WINDS WILL INCREASE LATE THIS AFTERNOON ALONG THE COAST...BUT THE
BULK OF THE WINDS ARE EXPECTED TO BE DURING THE EVENING AND
OVERNIGHT...SO WILL COVER THEM IN THE SHORT TERM SECTION BELOW.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
HEAVIEST SNOW WILL WIND DOWN FROM WEST TO EAST STARTING EARLY THIS
EVENING. HOWEVER...A STEADY LIGHT SNOW IS LIKELY TO CONTINUE ALL
NIGHT LONG...MAINLY FOR EASTERN ZONES AS THE -12C TO -18C TEMP LAYER
DESCENDS CLOSER TO THE SURFACE AND INTERACTS WITH LINGERING LOW LEVEL
MOISTURE AND ONSHORE FLOW /OCEAN ENHANCEMENT/. A FEW EXTRA FLUFFY
INCHES WILL LIKELY RESULT ACROSS EASTERN MASS AND RHODE ISLAND. WINDS
WILL INCREASE DURING THE EVENING...RESULTING IN BLOWING AND
DRIFTING...EVEN AWAY FROM THE COAST.
WINDS WILL REALLY BEGIN TO CRANK ON THE COAST LATE AFTERNOON AND
EARLY EVENING...ESPECIALLY COASTAL ESSEX AND PLYMOUTH COUNTIES...AS
WELL AS THE CAPE AND ISLANDS. THIS WILL RESULT IN NEAR-BLIZZARD
CONDITIONS AT THESE LOCATIONS...EXCEPT FOR PERHAPS THE ISLANDS IF
RAIN MIXES IN THERE. CONTEMPLATED A BLIZZARD WARNING FOR COASTAL
PLYMOUTH...COASTAL ESSEX...AND PARTS OF THE CAPE BUT WE ARE UNSURE ON
THE DURATION OF ANY BLIZZARD CONDITIONS. NEED 3 STRAIGHT HOURS. IT
COULD HAPPEN...BUT WE/D LIKE THE DAYSHIFT TO HAVE A LOOK AT TRENDS
BEFORE GOING TO A BLIZZARD WARNING THERE.
GFS AND NAM SOUNDINGS INDICATE THAT CAPE COD AND NANTUCKET COULD SEE
SUSTAINED WINDS AND/OR GUSTS APPROACH HIGH WIND WARNING
CRITERIA...MAINLY FROM 02Z TO 08Z TONIGHT. HAVE HOISTED A HIGH WIND
WATCH TO COVER THIS POSSIBLE THREAT. IF THESE WINDS COINCIDE WITH
HEAVY SNOW AND REDUCE VSBYS TO LESS THAN 1/4 MILE FOR 3 HOURS OR
MORE...THEN A BLIZZARD WARNING /AS MENTIONED ABOVE/ MAY BE
APPROPRIATE.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
*** ANOTHER WINTER STORM SUN WITH MULTI-PTYPE ISSUES AND POTENTIALLY
DAMAGING WIND OCCURS SUNDAY WITH STRONG WIND LINGERING INTO MONDAY***
FIRST...PLEASE NOTE... NO GRIDDED FORECAST CHANGES WERE MADE TO ANY
OF OUR FORECAST DATABASE TUESDAY THROUGH FRIDAY MORNING DUE TO OUR
EFFORTS CONCENTRATED ON THE TWO HIGH IMPACT STORMS IN THE NEXT 72
HOURS. WE MAY UPDATE THESE TUE-THU GRIDS AROUND 7 AM...IF TIME.
THE FORECAST FROM SATURDAY THROUGH EARLY TUESDAY MERGED THE MASS FIELDS
OF THE 00Z NAM/GFS WITH THE UKMET AND ECMWF.
TEMPS SHOULD REMAIN AT OR BELOW FREEZING THROUGH TUESDAY FROM WORCESTER
COUNTY WEST AND NORTH. THE ONLY RISK OF ABOVE FREEZING TEMPERATURES
IS NEAR THE TRACK OF SUNDAY SFC LOW.
SATURDAY...
BELIEVE THE GFS MOS GUIDANCE IS NOT RESPONDING TO SUBTLE BOUNDARY
LAYER COLD SLIDING SOUTHWARD THROUGH NEW ENGLAND TODAY AND THEREFORE
ITS GUIDANCE WAYYYY TOO WARM TONIGHT THROUGH SATURDAY NIGHT. THIS IS
WHEN I SUCCESSFULLY UTILIZE NGM FWCPSM GUIDANCE FOR BOSTON TEMPS.
IN THIS CASE... THE NAM 2M AND GFS 2M TEMPS LOOK TO BE FAR SUPERIOR
THAN BOTH THE NAM AND GFS MOS.
MOIST OCEAN EFFECT UNSTABLE LAPSE RATES COMBINED WITH LOCAL COASTAL CONVERGENCE
WILL ALLOW FOR BANDS OF SNOW SHOWERS MOVING ASHORE...ESPECIALLY THE
MORNING...SHIFTING SOUTHWARD SAT AFTERNOON. 1 TO 3 INCHES EXPECTED.
POWDERY SNOWFALL...COULD SEE A BAND OF 4-5 INCHES ADDITIONAL AFTER
12Z SATURDAY IN PYM AND BRISTOL COUNTIES.
EROSION THREAT ALONG THE E MASS COAST SAT MORNING HIGH TIDE WITH SEAS
10 TO 15 FT AND A SURGE OF 1 FT PRODUCING A NEARLY 11 FT STORM TIDE
AT BOSTON AROUND 5AM SATURDAY. PLUM ISLAND OFFICIALS SHOULD BE ALERT.
SAT NIGHT...
BELIEVE COASTAL FRONT WITH MARITIME EASTERLIES WITH DEWPOINT AIR
RISING TO NEAR FREEZING BY SUNDAY MORNING...OVERRUNNING VERY COLD
BL DOME NEAR I95 BOSTON NORTHWARD. THE TOP OF THE BL WIND WILL DRIVE
THESE SNOW SHOWERS NWWD MOVING ASHORE FROM BOSTON HEADING TWD
LAWRENCE. SOME SNOW SHOWERS COULD BE HEAVY IN ESSEX COUNTY WHERE I
COULD SEE A BAND OF 3 INCHES ADDITIONAL POWDER. CALL IT OCEAN EFFECT
DEVELOPING ON THE COASTAL FRONT CONVERGENCE ZONE.
ADDITIONALLY...SEEDING FROM ABOVE/OVERRUNNING WAA/ WITH SNOW ARRIVING
FROM THE SOUTHWEST AS LOW PRES REFORMS IN THE CAROLINAS. ALL IN ALL
1 TO 3 INCHES CWA WIDE. CAPE COD MAY MISS MOST OF THE ACCUMS SAT NIGHT AS
ACTIVITY SHIFTS WEST AND TEMPERATURES ARE CLOSE TO FREEZING.
SUNDAY...
THE GUIDANCE DID NOT RESPOND TO EXCESSIVE THERMAL FLUXS AND SO...I
RAISED TEMPS ABOVE THE GUIDANCE ALONG AND ESPECIALLY SOUTHEAST OF THE
BOS-PVD CORRIDOR AS WE EXPECT THE SFC LOW TO TRACK WEST OF THE CAPE
COD CANAL AS A COASTAL HUGGER. THERE WILL BE A FLASH FREEZE
/TEMPERATURES DROPPING 10 DEGREES IN AN HOUR FROM ABOVE FREEZING TO
BELOW FREEZING-MY DEFINITION/ ALONG THE BOUNDARY WHERE TEMPS HIT 40
FOR AN HOUR OR 2...JUST NW OF BOSTON. THIS IS DUE TO THE SFC COLD AIR /20S/
NOT BEING ERODED /LESS THAN 22 KNOT BL WINDS DO NOT EASILY ERODE
INVERTED COLD/. THAT FLASH FREEZE WOULD ONLY BE A 20 MI WIDE BAND
SOMEWHERE IN WORCESTER...MIDDLESEX COUNTY.
HIGH WIND FOR CAPE COD ON SE INFLOW...POSSIBLE GUSTS 50 KNOTS.
A 3 TO 5 HOUR BURST OF HEAVY SNOW IS EXPECTED WITH 1 INCH/HOUR
RATES...ESPECIALLY WEST OF I95. MOST LIKELY TIME IS 10 AM TO 3 PM
TIME SLOT. PROJECTING AS MUCH AS 11 INCHES IN THE MONADNOCKS /SEEMS
A BIT HIGH/ TO BETWEEN 3 AND 6 INCHES BDL TO ORH. THIS IS TENTATIVE
AND SUBJECT TO REVISION.
SNOW MAY BE WET IN THE MERRIMACK VALLEY AND EASTERN ORH COUNTY. THIS
COULD ADD ADDITIONAL LOADING OF ANY REMAINING ICE ENCASED TREES AND
WIRES. IF THE ICE IS GONE...MUCH BETTER.
THE BRIEF PERIOD OF MELTING COMBINED WITH A SHORT PERIOD OF HEAVY
RAINFALL MAY BE ENOUGH TO TRIGGER POOR DRAINAGE STREET FLOODING IN
THE SOUTHEAST MASS CAPE COD REGION SUNDAY AFTERNOON.
SUNDAY NIGHT...
MIXING SLOWLY DEVELOPS DOWNWARD IN THE INTERIOR AND THEN A SECONDARY
COLD FRONT PUNCHES ACROSS SNE AFTER MIDNIGHT AS THE 700MB TROF SWINGS
EAST ACROSS NEW ENGLAND AND TEMPERATURES PLUMMET TOWARD DAWN...FREEZING
ANY SLUSH ALONG THE I95 CORRIDOR EASTWARD. I UNDERCUT ALL AVBL MOS
GUIDANCE RELYING HEAVILY ON THE NAM AND GFS 2M TEMPERATURES FOR THE
MONDAY MORNING LOW.
MONDAY...
NO NAM BUT WE DO HAVE THE 00Z GFS AND ECMWF 2M TEMPS AND THOSE WERE
USED TO AGAIN MODIFY DOWNWARD .. UNDERCUT THE GFS MOSGUIDANCE.
TUE-THU...NO CHANGE IN THE 4PM THURSDAY GRIDDED FCST.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
TODAY...VFR CONDITIONS WILL RAPIDLY DETERIORATE AS SNOW OVERSPREADS
THE AREA FROM WEST TO EAST. SNOW IN IFR CONDITIONS EXPECTED TO
ARRIVE AT BDL/BAF BETWEEN 1700-1800Z. FOR THE REMAINDER OF THE
TERMINALS 18Z TO 20Z IFR AND SNOW WILL ARRIVE. A PERIOD OF
LIFR-VLIFR EXPECTED. VSBYS MAY COME UP EARLY THIS EVENING ON THE
ISLANDS AS SNOW COULD POSSIBLY MIX WITH SLEET AND RAIN.
TONIGHT...VSBYS AND CIGS WILL LIKELY IMPROVE AFTER 00Z-06Z AT
BDL/BAF AND MHT. HOWEVER...IFR CIGS AND VSBYS IN SNOW WILL CONTINUE
AT BOS/PVD/HYA AND ACK. IN ADDITION...WINDS WILL INCREASE DURING THE
EVENING AND CONTINUE TO BLOW OVERNIGHT. 30 KT GUSTS POSSIBLE
PVD...WITH 35 KT POSSIBLE AT LOGAN. ON THE CAPE AND ISLANDS...30G45
KT QUITE POSSIBLE. BLOWING AND DRIFTING LIKELY ACROSS MUCH OF EASTERN
MASS AND RI.
OUTLOOK...SATURDAY THROUGH TUESDAY...
SATURDAY...
MVFR CONDS MOST TAF LOCATIONS IN SCATTERED SNOW SHOWERS WITH IFR
CONDS IN SNOW SHOWERS CONCENTRATED NEAR BOS HYA FMH. MHT MAY MANAGE
TO GO VFR.
SATURDAY NIGHT...
MVFR CIGS WITH IFR CONDS FOR A BRIEF TIME BOSTON AREA IN SNOW SHOWERS.
A GENERAL MVFR SNOW DEVELOPS TOWARD DAWN SUNDAY.
SUNDAY...ANOTHER ROUND OF LIFR/IFR CONDITIONS IN DEVELOPING SNOW
THAT CHANGES TO RAIN ALONG THE COAST WITH MIX PSBL TO MASS PIKE
REGION. LLWS ACK HYA FMH. SE FLOW GUSTS 40-50 KT POSSIBLE FOR AN HOUR
OR 2 THERE. STRONG WEST WINDS DEVELOP EVERYWHERE SUN NIGHT. GUSTS
40-50 KT POSSIBLE.
MONDAY...IMPROVING TO VFR. W GUST 35-40 KTS.
TUESDAY...VFR.
&&
.MARINE...
TODAY...LOW PRESSURE APPROACHES FROM THE WEST...PASSING CLOSE TO THE
40/70 BENCHMARK THIS EVENING. EASTERLY WINDS WILL INCREASE TO GALE
FORCE ACROSS ALL WATERS BY LATE THIS AFTERNOON. AS
SNOW...SLEET...AND RAIN OVERSPREAD THE AREA...VSBYS WILL RAPIDLY
DETERIORATE. GALE FORCE WINDS TO CONTINUE OVERNIGHT. SEAS WILL BECOME
QUITE HIGH AND ROUGH.
OUTLOOK...SATURDAY THROUGH TUESDAY...
SATURDAY...SCA WITH GUSTS 25-30 KTS IN THE MORNING SLOWLY DIMINISHING.
SUNDAY...E/SE GALES LIKELY SUN MORNING AS LLJ MOVES INTO REGION
AHEAD OF COASTAL LOW /MAY HAVE A JETLET OF 50 KT SE WINDS FOR A
SHORT TIME SUN AFTN E MASS WATERS.
STORM FORCE WEST WINDS POSSIBLE SUN NIGHT AS LOW BOMBS OUT TO THE
NORTH. MODERATE POTENTIAL FOR STORM FORCE GUSTS SUN NIGHT WITH G50 KT
POTENTIAL.
MONDAY...STRONG GALES IN WESTERLY FLOW.
TUE...DIMINISHING WIND BUT NEAR G25 KT POTENTIAL.
&&
.CLIMATE...
MOST IMPORTANT PROJECTED DEPARTURES FROM NORMAL IN OUR CURRENT GRIDDED
DATABASE.
MAX TEMPS SATURDAY AND MONDAY 15 TO 18F BELOW NORMAL.
MORNING MINS TUESDAY 10 TO 14F BELOW NORMAL.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 3 AM EST SATURDAY FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 3 AM EST SATURDAY FOR MAZ002>024-
026.
HIGH WIND WATCH FROM 7 PM EST THIS EVENING THROUGH LATE
TONIGHT FOR MAZ022-024.
NH...WINTER STORM WARNING UNTIL 3 AM EST SATURDAY FOR NHZ011-012-
015.
RI...WINTER STORM WARNING UNTIL 3 AM EST SATURDAY FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 7 AM EST SATURDAY FOR ANZ230>237-250-254-
255.
&&
SYNOPSIS...EKSTER
NEAR TERM...EKSTER/RLG
SHORT TERM...EKSTER
LONG TERM...DRAG
AVIATION...DRAG/EKSTER/NMB
MARINE...DRAG/EKSTER
CLIMATE...Hazardous weather outlook, Dec 19, 6:07 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
607 AM EST FRI DEC 19 2008
CTZ002>004-MAZ002>021-023-026-NHZ011-012-015-RIZ001>008-201115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-DUKES MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
607 AM EST FRI DEC 19 2008
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 3 AM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
OCEAN EXPOSED COASTAL MASSACHUSETTS MAY SEE MINOR FLOODING AT THE
TIME OF HIGH TIDE NEAR DAYBREAK SATURDAY...THIS INCLUDES ESSEX
COUNTY MASSACHUSETTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY... AN ADDITIONAL 1 TO 4 INCHES OF SNOW TO BE SPREAD OUT OVER
24 HOURS IN WELL BELOW FREEZING CONDITIONS MAY REQUIRE A WINTER
WEATHER ADVISORY ON TOP OF WHAT OCCURS LATE TODAY.
SUNDAY...ANOTHER RAPIDLY INTENSIFYING STORM HUGGING THE SOUTHERN NEW
ENGLAND COAST WILL BRING RAPID CHANGES IN WEATHER ACROSS THE REGION.
SNOW...SOME OF IT BRIEFLY HEAVY IN THE MORNING WILL PROBABLY CHANGE
TO RAIN NEAR THE COAST AND MIXED PRECIPITATION INLAND. WINTER STORM
WATCHES/WARNINGS AND ADVISORIES ARE ANTICIPATED.
STRONG WEST WINDS WILL LIKELY GUST TO 45 TO 55 MPH SUNDAY NIGHT.
HIGH WIND WATCHES MAY EVENTUALLY BE NEEDED FOR A PORTION OF SOUTHERN
NEW ENGLAND. A MODERATE TO HIGH PROBABILITY OF AT LEAST WIND
ADVISORY CRITERIA WINDS.
TEMPERATURES BRIEFLY IN THE 40S OR EVEN LOWER 50S OVER SOUTHEAST
COASTAL NEW ENGLAND SUNDAY COMBINED WITH RAIN AND MELTING SNOW MAY
CAUSE URBAN POOR DRAINAGE STREET FLOODING NEAR SNOW CLOGGED STORM
DRAINS.
SHARPLY COLDER TEMPERATURES SUNDAY NIGHT WILL PROMPT HARD FREEZING
OF ANY SLUSH.
CONSIDERABLE DRIFTING SNOW WILL BE POSSIBLE IN THE DISTANT INTERIOR
SUNDAY NIGHT WHERE MOSTLY SNOW IS FORECAST FOR SUNDAY.
WIND CHILL OF ZERO TO 10 BELOW IS FORECAST FOR THE INTERIOR BOTH
MONDAY
AND TUESDAY MORNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
MAZ022-024-201115-
BARNSTABLE MA-NANTUCKET MA-
607 AM EST FRI DEC 19 2008
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 3 AM
EST SATURDAY...
...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
HIGH WIND WATCH.
MINOR COASTAL FLOODING IS POSSIBLE ON EAST FACING OCEAN EXPOSED
SECTIONS OF OUTER CAPE COD AND NANTUCKET AT THE TIME OF THE SATURDAY
MORNING HIGH TIDE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SUNDAY...ANOTHER RAPIDLY INTENSIFYING STORM HUGGING THE SOUTHERN NEW
ENGLAND COAST WILL BRING RAPID CHANGES IN WEATHER ACROSS THE REGION.
A PERIOD OF HEAVY RAIN COMBINED WITH TEMPERATURES APPROACHING 50 MAY
CAUSE POOR DRAINAGE STREET FLOODING SUNDAY AFTERNOON...NEAR ANY SNOW
CLOGGED STORM DRAINS.
THERE IS A HIGH PROBABILITY FOR A WIND ADVISORY ON OUTER CAPE AND
NANTUCKET SUNDAY MORNING FOR STRONG EAST-SOUTHEAST WINDS.
STRONG WEST WINDS WILL LIKELY GUST TO 45 TO 55 MPH SUNDAY NIGHT.
HIGH WIND WATCHES MAY EVENTUALLY BE NEEDED. HIGH PROBABILITY OF AT
LEAST WIND ADVISORY CRITERIA WINDS.
SHARPLY COLDER TEMPERATURES SUNDAY NIGHT WILL PROMPT HARD FREEZING
OF ANY SLUSH.
WIND CHILL OF ZERO IS FORECAST MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ230>237-250-254-255-201115-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
607 AM EST FRI DEC 19 2008
...GALE WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
A SECOND STRONG STORM SYSTEM WILL BRING A MODERATE TO HIGH
PROBABILITY FOR AN EASTERLY GALE ON SUNDAY.
THERE IS ALSO A HIGH PROBABILITY OF A WESTERLY GALE SUNDAY NIGHT
INTO MONDAY MORNING WITH A MODERATE PROBABILITY OF STORM FORCE
WESTERLY WIND GUSTS TO 50 KT SUNDAY NIGHT NEAR AND TO THE SOUTH AND
EAST OF CAPE COD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
DRAG
Heavy Snow, Eastern Hampden
- When
- December 19, 12:43 PM EST to December 20, 7:00 PM EST
- Where
- Eastern Hampden forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
Eight to eleven inches of snow fell across eastern Hampden County.
Heavy Snow, Eastern Franklin
- When
- December 19, 1:00 PM EST to December 21, 2:00 AM EST
- Where
- Eastern Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Seven to twelve inches of snow fell in eastern Franklin County.
Heavy Snow, Western Hampshire
- When
- December 19, 1:00 PM EST to December 20, 7:00 PM EST
- Where
- Western Hampshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Eight to ten inches of snow fell in western Hampshire County.
Heavy Snow, Western Hampden
- When
- December 19, 1:00 PM EST to December 20, 7:00 PM EST
- Where
- Western Hampden forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
Eight to ten inches of snow fell in western Hampden County.
Heavy Snow, Eastern Hampshire
- When
- December 19, 1:00 PM EST to December 20, 7:00 PM EST
- Where
- Eastern Hampshire forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Eight inches of snow fell across eastern Hampshire County.
Heavy Snow, Northern Worcester
- When
- December 19, 1:23 PM EST to December 21, 2:00 AM EST
- Where
- Northern Worcester forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Nine to twelve inches of snow fell in northern Worcester County.
Heavy Snow, Northwest Middlesex County
- When
- December 19, 1:30 PM EST to December 20, 7:00 PM EST
- Where
- Northwest Middlesex County forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Heavy Snow, Western Franklin
- When
- December 19, 1:36 PM EST to December 20, 7:00 PM EST
- Where
- Western Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Nine to fourteen inches of snow fell in western Franklin County.
Heavy Snow, Southern Worcester
- When
- December 19, 1:39 PM EST to December 20, 11:54 PM EST
- Where
- Southern Worcester forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Eight to thirteen inches of snow fell across southern Worcester County.
Heavy Snow, Dukes
- When
- December 19, 1:39 PM EST to December 20, 7:00 PM EST
- Where
- Dukes forecast zone
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.389, -70.699 (the zone’s center; the record gives no point)
Six inches of snow fell on Martha's Vineyard. Many large limbs were downed by the heavy snow.
Heavy Snow, Western Middlesex
- When
- December 19, 1:42 PM EST to December 20, 7:00 PM EST
- Where
- Western Middlesex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Seven to eleven inches of snow fell across central Middlesex County.
Heavy Snow, Eastern Norfolk
- When
- December 19, 1:45 PM EST to December 20, 7:00 PM EST
- Where
- Eastern Norfolk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Nine to fifteen inches of snow fell across eastern Norfolk County.
Heavy Snow, Eastern Essex
- When
- December 19, 1:50 PM EST to December 20, 7:00 PM EST
- Where
- Eastern Essex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Eight to twelve inches of snow fell in coastal Essex County.
Heavy Snow, Western Essex
- When
- December 19, 1:54 PM EST to December 20, 7:00 PM EST
- Where
- Western Essex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Ten to twelve inches of snow fell across interior Essex County.
Heavy Snow, Suffolk
- When
- December 19, 1:54 PM EST to December 20, 7:00 PM EST
- Where
- Suffolk forecast zone
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
Nine to thirteen inches of snow fell across Suffolk County. The combination of heavy snow and 30 to 40 mph winds resulted in the collapse of an inflatable dome at a basketball sports arena on Lomasney Way. It could not be reinflated. In Revere, a tree was downed.
Heavy Snow, Southeast Middlesex
- When
- December 19, 2:00 PM EST to December 20, 7:00 PM EST
- Where
- Southeast Middlesex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Eight to ten inches of snow fell across southeastern Middlesex County.
Heavy Snow, Southern Bristol
- When
- December 19, 2:04 PM EST to December 20, 7:00 PM EST
- Where
- Southern Bristol forecast zone
- Property damage
- $8,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Nine to twelve inches of snow fell across coastal Bristol County. Several trees in Acushnet were downed by heavy snow and 30 to 40 mph wind gusts. One of these trees fell on Apple Blossom Lane landing on a 44 year old man, killing him. A tree in New Bedford also was downed by the heavy snow.
Heavy Snow, Western Norfolk
- When
- December 19, 2:05 PM EST to December 20, 7:00 PM EST
- Where
- Western Norfolk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Seven to fourteen inches of snow fell across western Norfolk County.
Heavy Snow, Northern Bristol
- When
- December 19, 2:06 PM EST to December 20, 7:00 PM EST
- Where
- Northern Bristol forecast zone
- Property damage
- $1,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Nine to twelve inches of snow fell across northern Bristol County. A tree and wires in Mansfield were downed by heavy snow and 30 mph winds.
Heavy Snow, Southern Plymouth
- When
- December 19, 2:08 PM EST to December 20, 7:00 PM EST
- Where
- Southern Plymouth forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
Eleven inches of snow fell across south coastal Plymouth County. Large trees and wires in Wareham and Mattapoisett were downed by heavy snow and 30 mph winds. One of these trees fell on a house in the Onset section of Wareham.
Heavy Snow, Eastern Plymouth
- When
- December 19, 2:13 PM EST to December 20, 7:00 PM EST
- Where
- Eastern Plymouth forecast zone
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
Nine to thirteen inches of snow fell across east coastal Plymouth County. Large trees and wires were downed in Plymouth due to heavy snow and 30 mph winds.
Heavy Snow, Western Plymouth
- When
- December 19, 2:15 PM EST to December 20, 7:00 PM EST
- Where
- Western Plymouth forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
Nine to fifteen inches of snow fell across western Plymouth County.
Heavy Snow, Barnstable
- When
- December 19, 2:19 PM EST to December 20, 7:00 PM EST
- Where
- Barnstable forecast zone
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
Five to ten inches of snow fell across Cape Cod. Large limbs, trees and wires down in Brewster, Barnstable, Sandwich, and Harwich due to heavy snow and 30 mph winds.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Pennsylvania, December 19 to 20, 20081 death · 5 injured · 8 events
- Winter Storm in Ohio, December 19, 2008$1.1 million · 29 events
- Winter Storm in New York, December 19, 2008$340,000 · 17 events
- Winter Storm in Pennsylvania, December 19, 2008$145,000 · 3 events
- Winter Storm in Vermont, December 19 to 20, 2008$75,000 · 11 events
- Winter Storm and Winter Weather in New Jersey, December 19 to 20, 20083 injured · 9 events
- Winter Storm in New York, December 19 to 20, 2008$30,000 · 6 events
- Heavy Snow and Winter Weather in New York, December 19 to 20, 200827 events
- Strong Wind in Kentucky, December 19, 2008$16,000 · 16 events
- Winter Weather in Vermont, December 19 to 20, 2008$25,000 · 5 events
- Strong Wind in Illinois, December 19, 2008$15,000 · 15 events
- Winter Storm in Michigan, December 19, 200823 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146572, 146563, 146569, 146570, 146571, 146565, 146586, 146562, 146573, 146585, 146566, 146578, 146568, 146567, 146577, 146576, 146582, 146575, 146579, 146583, 146581, 146580, 146584.